| Catalog Number |
ECS29B |
| Medical Device Problem Codes |
Failure to Fire (2610); Adverse Event Without Identified Device or Use Problem (2993); Appropriate Device Problem Term/Code Not Available (3191)
| Health Effect - Clinical Code |
Failure to Anastomose (1028)
| Date of Event |
07/18/2024
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
(b)(4).Date sent 8/13/2024.D4 batch # unk h6: health effect ¿ clinical code gastrointestinal system (e10).D4: udi: as the lot number for the device involved in the event was not provided, the full udi is currently not available.D4: udi: as the serial number for the device involved in the event was not provided, the full udi is currently not available.D4: udi: the expiration date is currently not available.Therefore, the full udi is currently not available.D4: udi: the manufacturing date is currently not available.Therefore, the full udi is currently not available.Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.No lot or batch number was provided therefore a device history could not be done.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
Event or Problem Description
It was reported that during a lap anterior resection the procedure went well, until circular staple gun (acs 29) was fired after introducing it through rectum.The gun should fire staples and then cut in between.The gun fired as usual, doughnuts were complete.Subsequent air leak test showed a large leak.Subsequent inspection showed that there were no staples fired, before cutting the bowel ends.Hence, patient had to have a hartmann's procedure- long term colostomy.We introduced the gun in the usual manner, with the tip perforating the rectal stump and then engaged the anvil.Then we closed the gun and fired the gun in usual manner.Withdrew the gun- doughnuts were complete.Air test- large leak.On inspection, no staples noted on bowel or on the gun.
Additional Manufacturer Narrative
(b)(4).Date sent: 9/6/2024.D4: batch #693c12.Investigation summary visual analysis of the returned sample revealed that the ecs29b device arrived with the anvil missing.Only the casing half washer was present and there were no staples present.The device was reloaded with staples, a new washer was placed on the device and it was tested for functionality with a test anvil.It fired and formed all the staples as well as completely cut the test media and the breakaway washer without incident.The staple line was complete, and the staples meet the staple form release criteria.In addition slight nicks were noted on the knife.As part of ethicon endo surgery¿s quality process all devices are manufactured, inspected, and released to approved specifications.Although no conclusion could be reach on the cause of the reported event, the instructions for use do contain the following caution: if excessive force is required to close the device, this may indicate there is too much tissue or thickened tissue in the device.Attempting to fire the instrument in this condition may result in poor staple line integrity with possible leakage or disruption.In addition, instrument damage or failure may result.The event described could not be confirmed as the device performed without any difficulties noted.The damage on the knife and washer is consistent when the device is fired over an already existing staple line, hard object or thicker tissue than indicated.A manufacturing record evaluation was performed for the finished device batch number 693c12, and no non-conformances were identified.Additional information was requested, and the following was obtained: what is the product code of the device? ecs29b.Was a leak test performed? if so, what type and what was the result? they did an air leak test and there was a large hole and no staples present.Was the staple line visualized endoscopically during the initial surgical procedure? no, no staples present in tissue or gun.How many days postoperative did the leak occur? it was present on inspection of anastomosis in theatres.How was the leak identified? leak test and also a flexible colonscopy.What was observed at the site of the leak upon reoperation? reoperation wasn¿t done.As in the primary operation they noticed the large hole as no staples were present how was the leak addressed? tbc.Were there any issues experienced with the device in the initial surgical procedure? yes, no staples fired or seemed to be present.Does the surgeon believe the post-operative issue was related to an alleged deficiency of the device or were there other contributing patient factors? please explain.The device was faulty, no staples fired.No staples present in device so this meant an anastomosis wasn¿t formed.Did the patient receive any preoperative chemotherapy or radiation? tbc.Were there any issues experienced with the device in the initial surgical procedure? yes, see above.What healthcare professional fired the device and what is his/her experience with the device? consultant, over 10 years experience.Where in the green gap setting scale was the indicator located prior to firing (low-b, middle-b, or high-b)? tbc.Did the healthcare professional wait 15 seconds after closing the device and then retighten prior to firing? tbc.
Additional Manufacturer Narrative
(b)(4).Date sent: 11/8/2024 corrected data: h6.Medical device problem code.
Additional Manufacturer Narrative
(b)(4).Date sent: 11/19/2024.Additional information received: they love the manual circular stapler and have used it over 9 years.The device worked perfectly and everything worked fine but they could not see staples and there was a leak during the leak test.They looked inside the stapler and did not see any staples.Patient went home with a stoma, and it is irreversible.When the account received the analysis report they were not happy.The patient may seek legal counsel.The account has stated that the stapler did not have staples when the device was received.The tissue was not thick at all.The device came back without an anvil.